Arkansas, 2013Damaging Wind in Arkansas, August 31, 2013
August 31, 2013 · NWS SHV · 1 event in 1 county or zone
Triple digit temperatures and dewpoints that mixed down into the lower 60s during the afternoon hours resulted in ample downburst conditions across Southwest Arkansas and Northeast Texas once storms developed from a disturbance aloft. These storms propagated southward and downed trees and powerlines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Triple digit temperatures and dewpoints that mixed down into the lower 60s during the afternoon hours resulted in ample downburst conditions across Southwest Arkansas and Northeast Texas once storms developed from a disturbance aloft. These storms propagated southward and downed trees and powerlines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 31, 9:49 AM CST, 5 hours 11 minutes earlier.
Area forecast discussion, Aug 31, 9:49 AM CST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1049 AM CDT SAT AUG 31 2013
.DISCUSSION...
AT 1530Z...SHORTWAVE TROUGH WAS ROUGHLY CENTERED OF KTXK AND
SHOULD CONTINUE TO SLOWLY MOVE SOUTH GENERALLY ALONG THE LA/TX
STATE LINE. 12Z KSHV SOUNDING INDICATED A FAIRLY SUBSTANTIAL CAP
NEAR 800 MB. IT WILL LIKELY TAKE SFC TEMPS OVER 100 DEGREES F TO
FULLY ERODE THE CAP. THUS...ANY CONVECTIVE COVERAGE WILL LIKELY BE
QUITE LIMITED. HOWEVER...THE SHORTWAVE WILL BE OVER THE CENTER OF
THE CWA AT PEAK HEATING SO CONVECTIVE DEVELOPMENT WILL BE POSSIBLE
JUST ABOUT ANYWHERE. THEREFORE...EXPANDED SLIGHT CHANCE POPS
AREAWIDE FOR THIS AFTERNOON. ANY SHWRS/TSTMS THAT DO DEVELOP
SHOULD GRADUALLY DIMINISH FROM NORTH TO SOUTH THIS EVENING DUE TO
SUBSIDENCE IN THE WAKE OF THE TROUGH AND THE LOSS OF DAYTIME
HEATING.
OTHERWISE...MADE SOME UPDATES TO THE SKY GRIDS BASED ON LATEST
TRENDS. UPDATED PRODUCTS HAVE ALREADY BEEN SENT. /09/
&&
.AVIATION...
UPPER LEVEL DISTURBANCE OVERHEAD LATE THIS MORNING WILL CONTRIBUTE
TO DEVELOPMENT OF SCATTERED CLOUDS AROUND 6 KFT AND 9 KFT THIS
AFTERNOON AS THE FEATURE DRIFTS SOUTH. STRONG HEATING AND AVAILABLE
MOISTURE BENEATH THIS SYSTEM MAY RESULT IN ISOLATED ELEVATED
CONVECTION DEVELOPING AFTER 31/21 UTC FOR JUST ABOUT ANYWHERE OVER
THE FOUR STATE REGION...WITH SOME LINGERING INTO THE EVENING. WILL
NOT MENTION IN THE TERMINALS SINCE CHANCE FOR CONVECTION SMALL AND
SKILL OF PICKING ONE OF THE TERMINAL FORECAST SITES TO INCLUDE
VERY SLIM. SURFACE WINDS SOUTH TO SOUTHWEST 5 TO 10 KNOTS THROUGH
01/00 UTC THEN A SLIGHT DECREASE THROUGH 01/15 UTC WHEN SPEEDS
EXPECTED TO INCREASE BACK TO 5 TO 10 KNOTS. /06/
&&
.PREV DISCUSSION... /ISSUED 318 AM CDT SAT AUG 31 2013/
DISCUSSION...
LARGE UPPER LVL RIDGE GRADUALLY RETROGRADING WWD TO EASTERN NM BY
THIS AFTN. DESPITE VERY DRY AIRMASS ACROSS REGION...UNSEASONALLY
STG SHORT WAVE DIVING SWD ALONG EASTERN EDGE OF RIDGE...INTO REGION
THIS AFTN. INCREASED LOW LVL S-SW WINDS...AS SEEN BY OVERNIGHT SFC
WINDS FROM SOUTH AT LEAST 5 TO 10 MPH AREAWIDE...IN RESPONSE TO
THIS APPROACHING SHORT WAVE. THIS FLOW COULD NUDGE TEMPS UP
SLIGHTLY TO OVER THE 100 DEGREE MARK...HOWEVER...INCREASED CUMULUS
DEVELOPMENT DUE TO THE LIFT ASSOCIATED WITH THIS SMALL UPPER
LOW...WILL LIKELY COUNTERACT ADDITIONAL WARMING...WITH AFTN HIGHS
IN UPPER 90S TO AROUND 100 EXPECTED ONCE AGAIN TODAY. THIS LIFT
ACTING ON VERY MARGINAL MOISTURE WILL RESULT IN A QUESTIONABLE
ISOLD TSTM DEVELOPMENT THIS AFTN...WILL LEAVE IN 20 PERCENT POPS...MAINLY
ALONG AND NORTH OF I-20. AFTN DEWPOINTS EXPECTED TO ONCE AGAIN MIX
OUT SLIGHTLY TO THE LOWER TO MID 60S...THUS AVOIDING HEAT INDICES
FROM EXCEEDING ACTUAL TEMPS FOR THE MOST PART TODAY.
SUBSIDENCE IN THE WAKE OF THIS SWD MOVG LOW SHOULD MINIMIZE ANY
CHANCES OF CONVECTION ON SUNDAY. HOWEVER...A WEAK FRONTAL BOUNDARY
ARRIVING LATER ON MONDAY WILL RESULT IN ISOLD...TO POSSIBLY
SCATTERED...DEVELOPMENT TO OCCUR NEAR THIS FRONTAL BOUNDARY. AFTN
HIGHS TO RISE TO MID/UPPER 90S FOR THE MOST PART FOR MUCH OF THE
WEEK...AND WILL COMBINE WITH SLIGHTLY LESS HUMIDITY LATER IN THE
WEEK AS HIGH PRESSURE FROM THE NORTH BUILDS INTO THE REGION./VII/.
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 100 74 99 75 97 / 20 20 10 20 20
MLU 98 71 97 73 97 / 20 20 10 20 20
DEQ 100 72 100 72 96 / 20 10 20 20 30
TXK 100 74 99 74 95 / 20 10 10 20 30
ELD 98 72 98 73 95 / 20 10 20 20 30
TYR 101 74 99 76 97 / 20 20 10 10 20
GGG 101 74 100 74 96 / 20 20 10 10 20
LFK 99 72 97 74 98 / 20 20 10 10 20
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
09/06
Hazardous weather outlook, Aug 31, 11:02 AM CST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1202 PM CDT SAT AUG 31 2013
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-011100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1202 PM CDT SAT AUG 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AS A
SHORTWAVE TROUGH MOVES OVER THE AREA. ANY STORMS THAT DEVELOP
SHOULD DISSIPATE SHORTLY AFTER SUNSET. THE STRONGEST STORMS COULD
PRODUCE BRIEF HEAVY RAINS AND GUSTY WINDS. HOWEVER...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
A WEAK BACKDOOR COLD FRONT WILL APPROACH THE AREA ON MONDAY AND
WILL SLOWLY MOVE SOUTH NEXT WEEK. ISOLATED THUNDERSTORMS COULD
DEVELOP ALONG THE FRONT DURING THE AFTERNOON HOURS MONDAY THROUGH
WEDNESDAY. WITH UNSEASONABLY HOT TEMPERATURES AND A DRY AIRMASS IN
PLACE...ANY STORMS THAT DEVELOP COULD PRODUCE GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.
09
Thunderstorm Wind, Sevier
- When
- August 31, 3:00 PM CST
- Where
- Sevier County, 1.79 mi SW of Avon
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.060, -94.340
A couple of trees were downed just north of De Queen which downed powerlines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arkansas, August 31, 2013450 injured · 1 event
- Flash Flooding and Flooding in Kentucky, August 31, 20131 death · $83,000 · 63 kt wind · 16 events
- Hail and Damaging Winds in South Dakota, August 31, 20131 injured · $5.3 million · 2.5 in hail · 10 events
- Damaging Winds and Lightning Strike in Illinois, August 31, 2013$125,000 · 52 kt wind · 7 events
- Flash Flooding in New Hampshire, August 31, 2013$150,000 · 2 events
- Flash Flood and Hail in Massachusetts, August 31, 2013$130,000 · 50 kt wind · 4 events
- Damaging Winds in Kentucky, August 31, 2013$58,000 · 61 kt wind · 3 events
- Flash Flooding and Flooding in Kentucky, August 31, 20131 injured · $15,000 · 55 kt wind · 13 events
- Damaging Winds and Heavy Rain in Indiana, August 31, 2013$27,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in Ohio, August 31, 2013$22,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Minnesota, August 31, 20131.25 in hail · 22 events
- Hail and Damaging Winds in Minnesota, August 31, 20132 in hail · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466135.